Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Avascular Necrosis
Nov 2, 2004

Hello,

I was diagnosed with AVN (Avascular Necrosis) in both hips just over two years ago. I was told that it was related to my HIV and to my having AIDS and because of the steroids I was taking a lot of when I had PCP. I have been HIV+ since tested in 1984 and was diagnosed with AIDS just four years ago.

My orthopedic surgeon decided to try core decompression to see if that would work.

Now I have had both sockets collapsed and am going in for hip replacement on my right hip and my left hip in three months.

Is this very common for people who have HIV/AIDS and those of who are in our fifties?

Friends are asking if this is something they might face in the future. What should I say to them? Also how much more of this might I face in other joints in the future?

Thank you.

Jim

Response from Dr. Conway

Avascular necrosis (AVN) is a disorder of the head of the femur that results from various conditions, incuding trauma and HIV infection. Chronic use of steroids and the use of certain antiretrovial agents (particularly protese inhibitors) increase the likelihood of it occurring. The incidence is hard to pin down, put it has been reported in as many as 5% of AIDS patients in some studies. However, in this day and age, with the more judicious use of steroids and the prescription of HAART regimens that avoid the PIs that are most associated with its development, its incidence is probably well below 1%. Of the PIs the ones that are "safest" in this regard are probably nelfinavir and atazanavir.



Previous
The initial experience of starting meds
Next
In regards to lab work

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement